Journal of pure and applied algebra vol:210 issue:3 pages:695-703
A discrete group G has periodic cohomology over R if there is an element in a cohomology group cup product with which it induces an isomorphism in cohomology after a certain dimension. Adem and Smith showed that if R = Z, then this condition is equivalent to the existence of a finite dimensional free-G-CW-complex homotopy equivalent to a sphere. It has been conjectured by Olympia Talelli, that if G is also torsion-free then it must have finite cohomologicall dimension. In this paper we use the implied condition of jump cohomology over R to prove the conjecture for HT-groups and solvable groups. We also find necessary conditions for free and proper group actions on finite dimensional complexes homotopy equivalent to closed, orientable manifolds. (c) 2006 Elsevier B.V. All rights reserved.